Nevada, 2021

Flood and Dust Storm in Nevada, June 3, 2021

June 3, 2021 · NWS REV · 5 events in 4 counties and zones

Thunderstorms resulted from a ridge break allowing for a bit more CAPE and a more pronounced zephyr/convergence zone.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Thunderstorms resulted from a ridge break allowing for a bit more CAPE and a more pronounced zephyr/convergence zone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 3, 1:22 PM PST, 46 minutes earlier.

Area forecast discussion, Jun 3, 1:22 PM PST, 46 minutes before
Area Forecast Discussion
National Weather Service Reno NV
222 PM PDT Thu Jun 3 2021

.SYNOPSIS...

Hot temperatures continue into Friday. Thunderstorms continue into
the evening with gusty outflow winds, brief heavy rain and small
hail. Thunderstorms become more confined south of Highway 50
Friday with dry and breezy conditions this weekend. Stronger
winds and cooler temperatures will accompany a trough early next
week.

&&

.DISCUSSION...

Few changes made to the forecast for the next 7 days. The main
change was to bring the threat for thunderstorms a little farther
north to Highway 50 for Friday.

Thunderstorms ongoing mainly south of Highway 50 this afternoon
will continue into the evening. We still expect these storms to
migrate north into much of western Nevada this evening, but
perhaps a bit more isolated. The threat for the strongest storms
will likely be between Highway 395 and 95 as we expect the zephyr
to kick in by 4 pm. This will enhance the convergence in western
Nevada with a couple storms possibly reaching severe limits,
although the chances of a storm that strong are only 20%. Brief
heavy rain, outflow gusts to 50 mph from any storm and some small
hail are likely with most of the storms today.

Friday sees a little stronger zephyr in the afternoon which should
limit any convergence and start the drying process north of
Highway 50. However, it remains plenty unstable to the south of
there with at least isolated thunderstorms forecast with the
typical hazards expected.

Then, a rather strong trough over the eastern Pacific will nudge
toward the region. Winds looks to be a bit gusty this weekend with
any remaining moisture being scoured out. It looks to be an
enhanced zephyr Saturday with perhaps something stronger Sunday
with gusts around 30 mph Saturday and 35-40 mph Sunday. The
trough really nudges closer early next week with windy conditions
possible Monday and Tuesday. There is a 50% chance of gusts over
40 mph at least one of those days. It will continue to be dry with
low humidity for fire concerns which are discussed in more detail
below. Winds could still be gusty Wednesday and Thursday depending
on the evolution of the trough, but not as strong as early in the
week.

As for temps, they will cool off gradually each day, becoming
close to average by Monday. Temperatures look to remain close to
average next week, but there is considerable spread in the
ensembles, especially toward hotter temperatures. This is due to
a few members keeping the bulk of the trough offshore with the
coldest temps remaining there.

On a final note, after 22 years (with 18 in Reno) this is my last
shift with the NWS. It has been an honor to have served all of
you in the Sierra and western Nevada, and have learned so much.
Thank you all. X/Jim Wallmann

&&

.AVIATION...

VFR conditions through Saturday, but with some thunderstorms
today. The greatest threat for a thunderstorm near the terminal is
for KMMH at 25% with a 15-20% chance for KMEV. The chance for
storms at KCXP/KRNO is about 10% and almost zero for KTRK/KTVL.
Gusty outflow winds to 40 kts along with small hail and brief
heavy rains are possible with any storms.

Fewer storms for Friday confined south of Highway 50 with a 15%
chance of a storm at KMMH and 25% for KHTH. Dry weather expected
for the weekend.

As far as winds away from storms, southwest to west winds gusts to
25 kts today and tomorrow with gusts of 30-35 kts for the weekend.
There is the potential for stronger winds nearly next week with
mtn wave turbulence and localized LLWS. X

&&

.FIRE WEATHER...

...Unseasonably hot with chances for thunderstorms/strong outflow
winds today...

...Gusty winds looking likely this weekend through early next week...

Thunderstorms have formed over the Eastern Sierra early this
afternoon and are expected to continue to initiate along the zephyr
winds moving out into the Great Basin with 10-15 kt storm motions
through this evening. With a very dry subcloud layer, one of the
main threats will be gusty outflow winds of 40-50 mph along with a
possibility of isolated dry lightning strikes. A few more storms
are expected again on Friday, but coverage should be more limited,
mainly south of highway 50.

Attention quickly turns to the potential for a string of critical or
near critical fire weather days over the weekend and into next week
as winds increase ahead of the slowly deepening trough. Current
projections show a slightly enhanced zephyr wind on Saturday with
gust right around that 30-35 mph range. The fire weather concern
continues to pick up Sunday through Tuesday as the surface gradients
continue to increase with the potential for 1 or more days of
widespread gusty winds 30-40 mph.

Based on conversations with local fuels experts many fire zones have
cured and are ready for Red Flag Warnings as weather conditions
warrant.

-Zach

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 3, 11:52 AM PST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Reno NV
1252 PM PDT Thu Jun 3 2021

CAZ072-073-NVZ001>004-032215-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1252 PM PDT Thu Jun 3 2021

...Thunderstorms Forming over the Eastern Sierra into West Central
Nevada...

At 1245 PM PDT, thunderstorms were forming over the eastern Sierra
into Douglas, southern Lyon and Mineral counties in Nevada.

These storms will be capable of producing frequent lightning, brief
heavy rainfall and small hail, sudden temperature drops, and strong
outflow winds to 50 mph through this evening. Individual storms will
creep north at 5 mph.

Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass,
Gardnerville, Benton, June Lake, Bridgeport, Lee Vining, Twin Lakes,
Toms Place, Mono Lake, Coleville, Topaz Lake, Gardnerville Ranchos,
Johnson Lane, Hawthorne, Yerington and Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

Report severe weather or flooding by posting on our Facebook or
Twitter. Search for 'NWS Reno'. Pictures and videos are very helpful.

&&

LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
      3779 11920 3788 11920 3795 11932 3804 11931
      3820 11963 3835 11963 3851 11975 3877 11984
      3909 11985 3908 11862 3802 11821 3789 11835
      3789 11842 3763 11805 3747 11799
TIME...MOT...LOC 1948Z 240DEG 0KT 3930 11979

JW

The radar

The Reno radar (KRGX), 150 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Mineral

When
June 3, 2:08 PM PST to 2:12 PM PST
Where
Mineral County, 3 mi NW of Hawthorne
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
38.561, -118.659

Measured from NDOT Hwy 95 station.

Flood, Washoe

When
June 3, 4:30 PM PST to 5:00 PM PST
Where
Washoe County, Sparks to 1 mi SE of Sparks
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.550, -119.770

Urban flooding of typical flood prone spots.

Thunderstorm Wind, Pershing

When
June 3, 5:20 PM PST to 5:25 PM PST
Where
Pershing County, Toulon
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.070, -118.650

Isolated thunderstorms produced strong winds in Pershing County with areas of blowing dust.

Dust Storm, Western Nevada Basin and Range

When
June 3, 5:30 PM PST to 6:30 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
Social Media
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Dust storm seen from Star Peak Alert Camera. Near Lovelock and Unionville.

Thunderstorm Wind, Pershing

When
June 3, 5:30 PM PST to 6:00 PM PST
Where
Pershing County, 20 mi WNW of Imlay
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
40.781, -118.523

Majuba RAWS, peak gust during preceding hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958189, 958190, 958187, 958188, 958191.